Antibiotic-associated adverse events in hospitalized children

Rebecca G. Same, Alice J. Hsu, Sara E. Cosgrove, Eili Y. Klein, Joe Amoah, Adam L. Hersh, Matthew P. Kronman, Pranita D. Tamma

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Antibiotic-associated adverse events (AEs) in hospitalized children have not been comprehensively characterized. Methods: We conducted a retrospective observational study of children hospitalized at The Johns Hopkins Hospital receiving ≥24 hours of systemic antibiotics. Consensus regarding antibiotic-associated AE definitions was established by 5 infectious diseases specialists prior to data collection. Two physicians reviewed potential AEs and determined whether they were more likely than not related to antibiotics after comprehensive manual chart review. Inpatient and post-discharge AEs were identified using the Epic Care Everywhere network. AEs evaluated from the initiation of antibiotics until 30 days after antibiotic completion included gastrointestinal, hematologic, hepatobiliary, renal, neurologic, dermatologic, cardiac, myositis, vascular access device-related events, and systemic reactions. Ninety-day AEs included Clostridioides difficile infections, multidrug-resistant organism infections, and clinically significant candidal infections. The impact of AEs was categorized as necessitating additional diagnostic testing, changes in medications, unplanned medical encounters, prolonged or new hospitalizations, or death. Results: Among 400 antibiotic courses, 21% were complicated by at least one AE and 30% occurred post-discharge. Each additional day of antibiotics was associated with a 7% increased odds of an AE. Of courses complicated by an AE, 66% required further intervention. Hematologic, gastrointestinal, and renal AEs were the most common, accounting for 31%, 15%, and 11% of AEs, respectively. AEs complicated 35%, 35%, 19%, and 18% of courses of piperacillin-tazobactam, tobramycin, ceftazidime, and vancomycin, respectively. Conclusions: More than 1 in 5 courses of antibiotics administered to hospitalized children are complicated by AEs. Clinicians should weigh the risk of harm against expected benefit when prescribing antibiotics.

Original languageEnglish
Pages (from-to)622-628
Number of pages7
JournalJournal of the Pediatric Infectious Diseases Society
Volume10
Issue number5
DOIs
StatePublished - May 1 2021

Keywords

  • Adverse events
  • Antibiotics
  • Pediatrics

Fingerprint

Dive into the research topics of 'Antibiotic-associated adverse events in hospitalized children'. Together they form a unique fingerprint.

Cite this